Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 54, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 15, 2009, 5:49 PM EDT for Harlan County, Kentucky. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2009, 5:49 PM EDT (21:49 UTC)
- Expired
- Aug 15, 2009, 7:15 PM EDT
- In force
- 86 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Harlan County, KY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:06 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 15, 3:06 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 306 PM EDT SAT AUG 15 2009 .SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/...UPDATED THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE TIMING WITH THE PROGRESSION OF THE COLD FRONT MOVING TOWARD THE AREA AND THE RETURN OF THE GULF MOISTURE. THE FORECAST THROUGH SUNDAY IS MOSTLY PERSISTENCE...AND THEN ON MONDAY AND MONDAY NIGHT...WITH THE RETURN FLOW BEING EVIDENT OVER THE AREA AND THE CAPPING STARTING TO DECREASE...THERE SHOULD BE INCREASED CONVECTIVE ACTIVITY ON MONDAY AND MONDAY NIGHT. FOR NOW...JUST WENT WITH SOME ISOLATED SHOWERS AND DEPENDING ON THE NEXT RUNS...MAY NEED TO UP THE POPS. FOR TEMPS...STAYED A BIT LOWER ON HIGHS THAN MOS DUE TO LOCAL TRENDS. .LONG TERM.../TUESDAY THROUGH SATURDAY/...UPDATED A PRETTY ACTIVE LONG TERM IN STORE AS RETURN FLOW OF GULF MOISTURE COMBINES WITH A COOL FRONTAL BOUNDARY SAGGING SOUTH TOWARD THE AREA. ZONAL FLOW ALOFT WILL TRANSITION FROM WEAK RIDGING AND ZONAL FLOW TO A MORE AMPLIFIED H5 TROUGH BY THE END OF THE PERIOD. THE IMPACT ON SENSIBLE WEATHER WILL RESULT IN A PRETTY WET PERIOD AND A DIURNAL NATURE TO CONVECTION EACH AFTERNOON THROUGH THURSDAY. EVENINGS SHOULD HANG ON TO SOME SHOWERS AND STORMS EARLY WITH GRADUAL LESSENING OF COVERAGE OVERNIGHT. HAVE TRIED TO CONVEY HIGHER POPS NORTH OF INTERSTATE 64 AND IN THE HIGHER TERRAIN IN THE SOUTHWEST CWA AND SLIGHTLY LESS COVERAGE IN THE MIDDLE OF THE CWA. THE REASONING BEHIND THIS IS BECAUSE THE FRONTAL BOUNDARY SHOULD STALL IN THE VICINITY OF THE OHIO RIVER AND FORCING/SFC CONVERGENCE WILL BE BETTER THERE. TYPICAL TERRAIN INDUCED CONVECTION SHOULD BE NO PROBLEM AS WELL WITH ONLY A SMALL MID LEVEL CAP TO OVERCOME. MODEL QPF IS PAINTING A RING OF FIRE CONCEPT AROUND THE PERIPHERY OF THE HIGH PRESSURE ANCHORED OF THE ATLANTIC COAST. THIS SEEMS REASONABLE AS AMPLE LOW LEVEL AND MID LEVEL MOISTURE SHOULD BE FLOWING AROUND THE PERIPHERY OF THE HIGH FROM A WIDE OPEN GULF AND SURFACE HEATING SHOULD BE ABLE TO TRIGGER CONVECTION. AS A RESULT SCATTERED COVERAGE STILL SEEMS REASONABLE. HAVE GONE JUST BELOW GFS GUIDANCE ON POPS THROUGH THURSDAY. OVERNIGHT LOW TEMPERATURES SHOULD BE QUITE MILD IN THE UPPER 60S TO AROUND 70 AS WARM/MOIST AIR ADVECTION KEEPS TD/S UP. SKY COVER SHOULD ALSO BE SUFFICIENT TO KEEP RADIATIONAL HEAT LOSS DOWN. AS UPPER TROUGH DIGS AND PROGRESSES CLOSER TO THE REGION EXPECT ON THURSDAY AND THURSDAY NIGHT THE POSSIBILITY WILL EXIST FOR A TREND UPWARD IN HIGHER CHANCES FOR PRECIPITATION. BETTER H5 FLOW ALONG WITH AN ISENTROPIC LIFT COMPONENT EVIDENT FROM GFS 300/305 K MOISTURE TRANSPORT COULD PROVIDE FOR BETTER COVERAGE. TIMING OF THESE DETAILS WOULD BE TOO TRICKY TO PIN DOWN AT THIS POINT SO WILL JUST MENTION IT AT THIS TIME. WITH ALL OF THE MOISTURE BEING TRANSPORTED INTO THE AREA THROUGHOUT THE WEEK ATMOSPHERIC COLUMN SHOULD BE QUITE MOIST AND PWAT VALUES OVER 2 INCHES ARE POSSIBLE. WILL HAVE TO MONITOR POSSIBILITY FOR HEAVY RAIN LATE IN THE WEEK AS A RESULT. THE END OF THE FORECAST PERIOD IS WHERE MUCH UNCERTAINTY LIES AND A BROAD BRUSH AND MIX OF MODELS WAS USED. MODELS ARE SIMILAR IN PROGRESSING ANOTHER HIGHLY AMPLIFIED H5 TROUGH OVER THE CENTRAL CONUS HOWEVER TIMING IS QUITE DIFFERENT. AS IS TYPICAL...THE GFS OFFERS THE FASTER SOLUTION WITH A MUCH SLOWER ECMWF. THE GFS ACTUALLY HAS THE MOST SUPPORT AMONG OTHER MODELS AND ENSEMBLES AND IS PREFERRED BY HPC. HAVE DECIDED TO KEEP PERSISTENCE W/ PREVIOUS FORECAST AND HPC AS WELL AS SUMMER PATTERN HAS SEEMED TO LEAN TOWARD MORE PROGRESSIVE SYSTEMS. AS MENTIONED ABOVE...HAVE GENERALIZED THIS PORTION OF THE FORECAST UNTIL DETAILS BECOME MORE CLEAR BUT ONE OF TWO VERY DIFFERENT SCENARIOS SHOULD PLAY OUT. THE FASTER GFS WOULD YIELD DRY CONDITIONS AFTER THE COLD FRONT MOVES THROUGH AS H5 TROUGH AXIS SWINGS EAST. SURFACE HIGH PRESSURE WOULD BUILD IN WITH BELOW NORMAL TEMPERATURES...LIKELY IN THE MIDDLE 70S. THE OTHER SCENARIO IS THAT THE SLOWER ECMWF KEEPS THE FRONTAL BOUNDARY STALLED OUT MUCH LONGER OVER THE AREA AND AS A RESULT A MUCH WETTER WEEKEND WOULD OCCUR. TEMPERATURES WOULD ALSO BE QUITE A BIT WARMER AS EAST KENTUCKY STAYS ON THE WARM SIDE OF THE BOUNDARY. ONCE AGAIN...WILL GO WITH A MORE GENERAL COMPROMISE BETWEEN THE SOLUTION AND LET TIME WORK OUT THE DETAILS. && .AVIATION.../18Z TO 18Z/UPDATE VFR CONDITIONS ARE EXPECTED THROUGH THE DAY AND EARLY EVENING. THERE WILL BE SOME SIGNIFICANT CAPPING DURING THE DAY TODAY WHICH WILL HELP TO KEEP ANY OF THE AFTERNOON CU FROM GETTING MUCH VERTICAL EXTENT. THE ONLY EXCEPTION TO THIS WILL BE ALONG THE KY/VA BORDER WHERE YOU MIGHT SEE SOME CBS DEVELOP LATE IN THE AFTERNOON. EXPECT THE NORMAL CYCLE OF SUMMER VALLEY FOG STARTING TO FORM AFTER MIDNIGHT AND THEN THICKENING UP NEAR DAWN. MOST LIKELY WILL JUST SEE SOME MVFR AT THE TAF STATIONS WITH A FLEETING TEMPO IFR WHICH I WILL LEAVE OUT FOR NOW. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ LONG TERM...SCHOETTMER AVIATION...JJ
Hazardous weather outlook, Aug 15, 4:26 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 426 PM EDT SAT AUG 15 2009 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 162330- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY- LESLIE-MARTIN- 426 PM EDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. LOCALLY DENSE VALLEY FOG IS EXPECTED TO DEVELOP AGAIN LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE LOCALLY DENSE FOG SUNDAY MORNING THAT WILL BE BURNING OFF BETWEEN 9 AND 10 AM. THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ087-088-118-120-162330- BELL-HARLAN-LETCHER-PIKE- 426 PM EDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. LOCALLY DENSE VALLEY FOG IS EXPECTED TO DEVELOP AGAIN LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE LOCALLY DENSE FOG SUNDAY MORNING THAT WILL BE BURNING OFF BETWEEN 9 AND 10 AM. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR/JJ
In the hours before
Special weather statement, Aug 15, 4:19 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 419 PM EDT SAT AUG 15 2009 KYZ084-085-152100- WHITLEY-MCCREARY- 419 PM EDT SAT AUG 15 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500 PM EDT SATURDAY AFTERNOON... NORTHWESTERN WHITLEY AND NORTHEASTERN MCCREARY. AT 419 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED NEAR CUMBERLAND FALLS S.P....OR 10 MILES NORTHWEST OF WILLIAMSBURG ...MOVING NORTHWEST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YOUNGS CREEK AROUND 425 PM EDT...CUMBERLAND FALLS STATE PARK AROUND 430 PM EDT...HONEYBEE AROUND 440 PM EDT AND BARK CAMP AROUND 500 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
Special weather statement, Aug 15, 4:41 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 441 PM EDT SAT AUG 15 2009 KYZ051-060-152130- BATH-MENIFEE- 441 PM EDT SAT AUG 15 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 530 PM EDT SATURDAY AFTERNOON... SOUTHERN BATH AND NORTHERN MENIFEE. AT 441 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED NEAR SUDITH...OR NEAR FRENCHBURG...MOVING NORTHWEST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SUDITH AROUND 450 PM EDT...YOUNG SPRINGS AROUND 525 PM EDT AND OLYMPIA SPRINGS AROUND 530 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
Special weather statement, Aug 15, 4:43 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 443 PM EDT SAT AUG 15 2009 KYZ118-152130- LETCHER- 443 PM EDT SAT AUG 15 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 530 PM EDT SATURDAY AFTERNOON... EASTERN LETCHER. AT 443 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED NEAR EOLIA...OR NEAR WHITESBURG...MOVING NORTH AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAY AROUND 455 PM EDT...DONGOLA AROUND 515 PM EDT AND COLLY AROUND 530 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
Special weather statement, Aug 15, 5:21 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 521 PM EDT SAT AUG 15 2009 KYZ087-088-117-152200- LESLIE-HARLAN-BELL- 521 PM EDT SAT AUG 15 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 600 PM EDT SATURDAY EVENING... SOUTHWESTERN LESLIE... WESTERN HARLAN AND NORTHEASTERN BELL. AT 521 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED NEAR LAYMAN...OR 8 MILES WEST OF HARLAN...MOVING NORTH AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TACKY TOWN AROUND 535 PM EDT AND SAYLOR AROUND 600 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
Special weather statement, Aug 15, 5:23 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 523 PM EDT SAT AUG 15 2009 KYZ079-083-084-152215- PULASKI-WAYNE-MCCREARY- 523 PM EDT SAT AUG 15 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 615 PM EDT SATURDAY EVENING... SOUTH CENTRAL PULASKI... NORTHEASTERN WAYNE AND NORTH CENTRAL MCCREARY. AT 523 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED NEAR KIDDER...OR 13 MILES SOUTH OF SOMERSET. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ALPINE AROUND 535 PM EDT...SLOANS VALLEY AROUND 605 PM EDT AND KIDDER AROUND 615 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:12 PM EDT | Areal Flood Advisory | JKL | Harlan | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.